zbMATH — the first resource for mathematics

Amenability and virtual diagonals for von Neumann algebras. (English) Zbl 0655.46053
Bimodules are defined for pairs of unital Banach algebras, and the module elements form a Banach space. If this space is a dual Banach space \(V^*\) then the module is called a normal module when the algebras are von Neumann algebras, and the module actions are assumed \(\sigma\)-weak, weak* continuous.
A unital Banach algebra A is said to be amenable if, for any dual A bimodule \(V^*\), any derivation \(\delta:A\to V^*\) is inner. A von Neumann algebra R is amenable if this condition is satisfied for all normal R-bimodules and derivations \(R\to V^*\). A normal virtual diagonal for R is an element \(M\in R{\hat \otimes}^{\sigma}R\) such that \(rM=Mr\), \(\forall r\in R\), and \(\pi (M)=1\) where \(\pi\) is the restriction to \(R\otimes R\) of a certain mapping \(\pi^*_ 0:R{\hat \otimes}_ 0^{\sigma}R\to R\) associated to a certain tensor product construction based on an assumed Grothendieck inequality.
It is proved that a von Neumann algebra is amenable iff it has a normal virtual diagonal, and, as a corollary, that all nuclear \(C^*\)-algebras are amenable. The corollary was proved earlier by Haagerup. But the present paper yields a direct proof of Haagerup’s result, the basic idea being that a certain universal bimodule over a given von Neumann algebra is automatically normal.
Reviewer: P.E.T.Jørgensen

46L55 Noncommutative dynamical systems
46L10 General theory of von Neumann algebras
46L40 Automorphisms of selfadjoint operator algebras
Full Text: DOI
[1] Cartan, H; Eilenberg, S, Homological algebra, (1956), Princeton Univ. Press Princeton, NJ · Zbl 0075.24305
[2] Connes, A, On the cohomology of operator algebras, J. funct. anal., 28, 248-253, (1978) · Zbl 0408.46042
[3] Day, M, Normed linear spaces, (1962), Academic Press New York · Zbl 0100.10802
[4] Dixmier, J, LES algèbres d’opérateurs dans l’espace hilbertien, (1969), Gauthier-Villars Paris · Zbl 0175.43801
[5] Effros, E, Property γ and inner amenability, (), 483-486 · Zbl 0321.22011
[6] Haagerup, U, The Grothendieck inequality for bilinear forms on C^∗-algebras, Adv. in math., 56, 93-116, (1985) · Zbl 0593.46052
[7] Haagerup, U, All nuclear C-algebras are amenable, Invent. math., 74, 305-319, (1983) · Zbl 0529.46041
[8] Johnson, B.E, Approximate diagonals and cohomology of certain annihilator Banach algebras, Amer. J. math., 94, 685-698, (1972) · Zbl 0246.46040
[9] Johnson, B.E; Kadison, R; Ringrose, J, Cohomology of operator algebras, III, Bull. soc. math. France, 100, 73-96, (1972) · Zbl 0234.46066
[10] Kadison, R; Ringrose, J, Cohomology of operator algebras, Acta math., 126, 227-243, (1971) · Zbl 0209.44501
[11] Ringrose, J, Cohomology theory for operator algebras, (), Part III · Zbl 0521.46060
[12] Bunce, J; Paschke, W, Quasi-expectations and amenable von Neumann algebras, (), 232-236 · Zbl 0396.46054
[13] Bedos, E; de la Harpe, P, Moyenabilité intérieure des groupes: Définitions et exemples, L’enseign. math., 32, 139-157, (1986) · Zbl 0605.43002
[14] Christensen, E; Sinclair, A, Representations of completely bounded multilinear operators, J. funct. anal., 72, 151-181, (1987) · Zbl 0622.46040
[15] Effros, E, Advances in quantized functional analysis, (), (to appear) · Zbl 0686.46041
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.